Alert archive / Alabama / Special Weather Statements in 2013

Special Weather Statement, NWS Birmingham, AL

May 19, 2013Calhoun County, Alabama

NWS Birmingham, AL issued this special weather statement at May 19, 2013, 5:21 PM CDT for Calhoun County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2013, 5:21 PM CDT (22:21 UTC)
Expired
May 19, 2013, 6:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL

County Calhoun County, AL

The radar

The Atlanta radar (KFFC), 112 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2050 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WWUS84 KBMX 192221
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT SUN MAY 19 2013

ALZ019-192300-
CALHOUN AL-
521 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN COUNTY UNTIL 600 PM
CDT...

AT 518 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WEAVER...OR NEAR JACKSONVILLE...MOVING SOUTHEAST AT
10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SAKS...
  JACKSONVILLE...
  FORT MCCLELLAN...
  ANNISTON...
  JACKSONVILLE STATE UNIVERSITY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3380 8560 3379 8560 3377 8564 3365 8564
      3363 8565 3363 8569 3361 8570 3361 8572
      3360 8573 3377 8597 3392 8585
TIME...MOT...LOC 2222Z 305DEG 10KT 3379 8582

$$

GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 19, 3:15 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 19, 3:15 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT SUN MAY 19 2013

.DISCUSSION...

LUCKILY THE BULK OF THE STORMS HAVE REMAINED EAST OF THE AREA AS
THE RIDGE HAS BUILT IN FASTER THAN MOST MODELS. WE WILL STILL NEED
TO WATCH THE COLD POOL AS IT MOVES SOUTHWARD FOR THE REST OF THE
AFTERNOON. IN ADDITION TO THE COLD POOL WE ARE ALSO WATCHING A
SHORTWAVE MOVING THROUGH THE GULF THIS AFTERNOON. A SECOND MCS IS IN
THE PROCESS OF DEVELOPING ACROSS EASTERN TN AND WILL SLIDE SOUTH
SOUTHWEST OVER THE NEXT FEW HOURS. THIS WILL LIKELY MAKE IT INTO THE
NORTHERN PORTIONS OF THE AREA...SO WE HAVE EXTENDED THE FFA THROUGH
7 PM. IN ADDITION WE HAVE INTRODUCED SEVERE INTO THE HWO AS WINDS
AND LARGE HAIL WILL BE POSSIBLE AS MUCAPES ARE IN EXCESS OF 2500 TO
3000 J/KG IN FAR NORTHEAST AL. THE MAIN WEAKNESS THAT THE STORMS
ARE GOING TO SLIDE DOWN WOULD BE THE OUTFLOW FROM EARLIER CONVECTION
ACROSS NORTHEAST ALABAMA.

MOST OF THE RAIN SHOULD EXIT STAGE RIGHT BY 1 AM. AFTER THAT...THERE
IS PLENTY OF SOUTHERLY MOISTURE AROUND SO LOW CLOUDS AND OR PATCHY
WILL DEVELOP ONCE AGAIN. IN FACT MUCH LIKE LAST NIGHT THE FOG MAY
DEVELOP FIRST AND THEN THE LOW CLOUDS WORK INTO THE AREA. DO NOT SEE
ANY PROLONGED PERIOD OF LESS THAN ONE MILE SO WILL NOT INCLUDE IN
THE HWO AT THIS TIME.

FOR MONDAY...DRY EVERYWHERE AS THE HIGH IS IN PLACE. TEMPERATURES
WILL APPROACH THE UPPER 80S TO LOW 90S ACROSS THE BOARD. ON
TUESDAY...THE HIGH BEGINS TO MOVE EAST AND WE WILL TRY TO GET SOME
SOUTHEASTERLY FLOW IN ACROSS THE SOUTH AND EAST. WENT AHEAD AND
ADDED IN ISOLATED THUNDERSTORMS ACROSS THE EAST...BUT CONFIDENCE IS
LOW...MORE OF YOUR SUMMERTIME POPCORN VARIETY.

BY WEDNESDAY THE NEXT FRONTAL BOUNDARY BEGINS TO DESCEND INTO THE
AREA. THE GFS NEVER REALLY PUSHES THE FRONT THROUGH...UNTIL A SECOND
FRONT CLEARS BY LATE FRIDAY INTO SATURDAY. BOTH THE EURO AND GFS
AGREE ON THIS SO ADDED IN SOME SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS.

16

&&

.AVIATION...
18Z TAF DISCUSSION.

DUE TO SATURATION AND LIGHT WINDS UP TO 4KFT...COMBINED WITH
UPPER LEVEL CLOUDS SPREADING ACROSS REGION FROM SOUTHWEST...MIXING
HAS BEEN SLOW TO OCCUR TODAY...ESPECIALLY ACROSS THE NORTHERN HALF
OF THE STATE. UPPER RIDGE IS BUILDING INTO AREA AND ANY EXPECTED
CONVECTION WILL BE IN FAR EASTERN AL ON THE OUTFLOW BOUNDARY FROM
THE CONVECTIVE COMPLEX IN GA. KANB HAS A REMOTE CHANCE OF SEEING
PRECIP WITH THE REMAINDER OF FORECAST TAF LOCATIONS REMAINING DRY.
SOUTHERLY WINDS...WITH A SLIGHT INCREASE ALOFT TONIGHT WILL BE
CONDUCIVE FOR WIDESPREAD IFR STRATUS FORMATION...AND WITH HIGH SFC
DEWPOINTS...MVFR FOG IS LIKELY AS WELL...ALL AFTER 06Z. CONDITIONS
WILL BE SLOW TO IMPROVE AGAIN UNTIL AFTER 15Z MONDAY.

STEFKOVICH

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  90  64  88  68 /  70  10  10  10  10
ANNISTON    66  88  66  89  66 /  70  10  10  10  10
BIRMINGHAM  67  90  68  90  68 /  10  10  10  10  10
TUSCALOOSA  67  92  65  92  68 /  10  10  10  10  10
CALERA      67  89  67  90  68 /  10  10  10  10  10
AUBURN      66  88  66  88  65 /  50  10  10  10  10
MONTGOMERY  67  91  66  92  68 /  10  10  10  10  10
TROY        67  89  64  91  67 /  30  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: CALHOUN...CHEROKEE...CLAY...CLEBURNE...RANDOLPH.

&&
Hazardous weather outlook, May 19, 3:10 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT SUN MAY 19 2013

ALZ011>015-017>050-201715-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
310 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE TODAY
ACROSS EAST CENTRAL ALABAMA...OR EAST OF AN ANNISTON...TO ALEXANDER
CITY...TO OPELIKA LINE. THIS COULD LEAD TO ADDITIONAL LOCALIZED
FLASH FLOODING CONCERNS.

AN ISOLATED SEVERE THUNDERSTORM THREAT WILL EXIST THROUGH 8 PM NORTH
FOR CHEROKEE...ETOWAH...CALHOUN AND CLEBURNE COUNTIES. A CLUSTER OF
THUNDERSTORMS WILL BE MOVING FROM NORTH TO SOUTH ACROSS THE REGION.
STRAIGHT LINE WIND GUSTS NEAR 60 MPH AND HAIL TO THE SIZE OF
QUARTERS ARE POSSIBLE. TORNADOES ARE NOT LIKELY.

ADDITIONALLY...RIVER FLOODING IS OCCURRING ALONG PORTIONS OF THE
COOSA RIVER BASIN. PLEASE REFER TO RIVER FLOOD WARNINGS AND
STATEMENTS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RIVER FLOODING IS FORECAST TO CONTINUE ALONG PORTIONS OF THE COOSA
RIVER BASIN THROUGH MIDWEEK...OR POSSIBLY LATER. PLEASE REFER TO
RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THIS AFTERNOON TO MONITOR FOR FLOODING.

In the hours before

Special weather statement, May 19, 1:43 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CDT SUN MAY 19 2013

ALZ018-019-191930-
CALHOUN AL-ETOWAH AL-
143 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ETOWAH AND NORTHWESTERN
CALHOUN COUNTIES UNTIL 230 PM CDT...

AT 143 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR RAINBOW CITY...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RAINBOW CITY...
  GLENCOE...
  SOUTHSIDE...
  COBB CITY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3399 8584 3376 8592 3392 8615 3400 8610
TIME...MOT...LOC 1843Z 297DEG 11KT 3392 8604
Special weather statement, May 19, 2:13 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT SUN MAY 19 2013

ALZ038-047-192000-
CHAMBERS AL-LEE AL-
213 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAMBERS AND
NORTHEASTERN LEE COUNTIES UNTIL 300 PM CDT...

AT 212 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEANS MILL...OR 7 MILES SOUTHWEST OF
VALLEY...MOVING SLOWLY SOUTHEAST AT 10 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM IS SLOWLY
MOVING AND COULD RESULT IN LOCALIZED FLOODING AS WELL.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BEANS MILL...
  BEULAH...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3257 8529 3281 8544 3287 8531 3278 8512
      3276 8514 3274 8510 3271 8512 3267 8509
      3265 8509 3262 8508
TIME...MOT...LOC 1912Z 319DEG 11KT 3273 8523
Special weather statement, May 19, 2:27 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT SUN MAY 19 2013

ALZ028-192015-
CLAY AL-
227 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
315 PM CDT...

AT 224 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ASHLAND...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MELLOW VALLEY...
  MOTLEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3311 8572 3310 8573 3311 8586 3323 8593
      3332 8584 3313 8565 3311 8566
TIME...MOT...LOC 1927Z 323DEG 12KT 3323 8583
Special weather statement, May 19, 5:11 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT SUN MAY 19 2013

ALZ021-192300-
CLEBURNE AL-
511 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEBURNE COUNTY
UNTIL 600 PM CDT...

AT 508 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HEFLIN TO RANBURNE...AND
MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  RANBURNE...
  TRICKEM...
  LAKE CLEBURNE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3350 8535 3349 8535 3349 8553 3352 8556
      3377 8564 3378 8562 3358 8531 3351 8530
      3348 8530
TIME...MOT...LOC 2211Z 346DEG 6KT 3366 8554 3353 8534

GRANTHAM
Special weather statement, May 19, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT SUN MAY 19 2013

ALZ019-192300-
CALHOUN AL-
521 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CALHOUN COUNTY UNTIL 600 PM
CDT...

AT 518 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WEAVER...OR NEAR JACKSONVILLE...MOVING SOUTHEAST AT
10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SAKS...
  JACKSONVILLE...
  FORT MCCLELLAN...
  ANNISTON...
  JACKSONVILLE STATE UNIVERSITY...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3380 8560 3379 8560 3377 8564 3365 8564
      3363 8565 3363 8569 3361 8570 3361 8572
      3360 8573 3377 8597 3392 8585
TIME...MOT...LOC 2222Z 305DEG 10KT 3379 8582

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:12 AM CDTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega21 hr
May 19, 1:43 PM CDTSpecial Weather StatementBMXEtowah47 min
May 19, 2:13 PM CDTSpecial Weather StatementBMXLee47 min
May 19, 2:27 PM CDTSpecial Weather StatementBMXClay48 min
May 19, 5:11 PM CDTSpecial Weather StatementBMXCleburne49 min
May 19, 6:02 PM CDTSpecial Weather StatementBMXRandolph43 min

Nearby

Special Weather Statements in Alabama, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.